J. Phys. I France
Volume 4, Numéro 11, November 1994
Page(s) 1583 - 1596
DOI: 10.1051/jp1:1994209
J. Phys. I France 4 (1994) 1583-1596

Manifolds in random media: a variational approach to the spatial probability distribution

Yadin Y. Goldschmidt

Department of Physics and Astronomy, University of Pittsburgh, Pittsburgh, PA 15260, U.S.A.

(Received 25 April 1994, received in final form 9 August 1994, accepted 12 August 1994)

We develop a new variational scheme to approximate the position dependent spatial probability distribution of a zero dimensional manifold in a random medium. This celebrated `toy-model' is associated via a mapping with directed polymers in 1+1 dimension, and also describes features of the commensurate-incommensurate phase transition. It consists of a pointlike `interface' in one dimension subject to a combination of a harmonic potential plus a random potential with long range spatial correlations. The variational approach we develop gives far better results for the tail of the spatial distribution than the Hamiltonian version, developed by Mezard and Parisi, as compared with numerical simulations for a range of temperatures. This is because the variational parameters are determined as functions of position. The replica method is utilized, and solutions for the variational parameters are presented. In this paper we limit ourselves to the replica symetric solution.

© Les Editions de Physique 1994